Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jun 30, 2023, 1:08 AM MDT for Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2023, 1:08 AM MDT (07:08 UTC)
- Expired
- Jun 30, 2023, 2:00 AM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Hail
- 0.75 in
- Wind
- 40
County Washington County, CO
The radar
The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
804
WWUS85 KBOU 300708
SPSBOU
Special Weather Statement
National Weather Service Denver CO
108 AM MDT Fri Jun 30 2023
COZ049-300800-
Washington County CO-
108 AM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of east central
Washington County through 200 AM MDT...
At 108 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Akron, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Otis and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3997 10321 4014 10327 4028 10279 4003 10279
TIME...MOT...LOC 0708Z 254DEG 23KT 4008 10315
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 30, 12:19 AM MDT, 49 minutes earlier.
Area forecast discussion, Jun 30, 12:19 AM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1219 AM MDT Fri Jun 30 2023 .UPDATE... Issued at 837 PM MDT Thu Jun 29 2023 An active evening is finally winding down. Starting with hydro impacts 2-3" of rain fell in under an hour in the Watkins-Bennett area with the giant-hail producing supercell, and we have numerous reports of washed out roads and high water continuing so we issued a flood advisory for 6 hours once the flash flood warning expired. Satellite and radar trends have storm intensity winding down, and with conditions for tornadoes being unfavorable going forward we cancelled the tornado watch for the remainder of the evening. A few thunderstorms are still occurring and are expected to continue through midnight. This is especially true of northern Larimer County across the higher terrain north of CO-14, were an MCS has developed. Small hail, an inch of rain, and 40 mph winds are likely over the next 90 minutes until the complex moves into Wyoming. The remaining convection is roughly along a line from Aurora to Akron, with widely spaced thunderstorms moving east. These will gradually weaken by midnight. The forecast was updated to reflect the aforementioned trends in convection. We are holding onto low PoPs (10-30 percent) for light rain showers (without thunder) in a continued slightly unstable environment. Additional rainfall in the early morning hours should be light. High res models are still bringing a cool gustfront out of Wyoming across our plains around midnight. That feature should put an end to thunderstorms but may help generate a few light rain showers as mentioned above. Temperature and wind forecasts tonight were left intact, they look on track. && .SHORT TERM...(This afternoon through Friday) Issued at 300 PM MDT Thu Jun 29 2023 Water vapor shows a shortwave trough over northern Arizona and Utah with a jet streak extending into Colorado. It also shows very dry air aloft with dew point readings in the single digits on the mountain tops for a short time today. Meanwhile, at the surface, lee cyclogenesis is deepening with moist, upslope southeasterly flow across the plains and I-25 corridor. A few showers and storms have formed mainly over Boulder and Jefferson Counties but they have yet to really strengthen. This may be due to the right exit region of the jet streak aloft being overhead along with a decent cap still showing up above the boundary layer. By 330pm, the cap should erode more and the shortwave trough will be moving a little bit closer which may allow for storms to get going. With healthy instability (mixed layer CAPE around 1,500-2,000 j/kg) and strong deep layer shear (0-6km shear of 45-50 knots), strong to severe storms are expected to form with all severe hazards possible. The most worrisome threat will be large hail as soundings are similar to large hail events in Denver and the dry air aloft will help with hail formation. The very low level shear (0-1km layer) has low values as winds are generally uniform in that layer. This should limit the tornado threat to some extent but if there are boundaries that form or right moving storms, a couple of tornadoes are possible. One area of concern for this evening is the east side of the Denver metro and DIA. High resolution models are starting to lock in on a solution that takes a supercell that develops somewhere between DIA and Aurora and moves it eastward. A Tornado Watch was issued until 9pm for all of the I-25 corridor and most of the counties in our eastern plains. Storms will continue through much of the night due to forcing from the shortwave trough and good moisture in place in the low levels. PoPs do continue through the night. The main shortwave trough will move directly overhead tomorrow afternoon providing good forcing for the last day of June. Low clouds and light showers in the morning will keep the I-25 corridor and eastern plains rather cool. Highs may not get out of the 60s. If there is some clearing that occurs, it will allow moderate instability to build in and with good lift and shear, strong to severe storms would develop. However, it seems unlikely there will be much clearing or any clearing at all. This may keep the storms weaker and the severe threat out of most of our area. The best chance for severe will be in Elbert, Lincoln, and Washington Counties since the best instability will be there. There are likely PoPs in the forecast for the majority of the forecast area tomorrow. .LONG TERM...(Friday night through Wednesday) Issued at 230 PM MDT Thu Jun 29 2023 The last wave of strong/severe thunderstorms and heavy rain threat will be shifting east across the far eastern plains by early Friday evening, with only isolated to scattered showers possibly lingering behind. Those will be ending before midnight Friday night, with some clearing behind. Given the moist boundary layer and clearing, expect patchy fog to develop in low lying areas of the South Platte and Cache La Poudre River valleys. On Saturday, a much drier airmass will prevail with only isolated storms, and most of those should be confined to the Front Range mountains/Park County due to subsidence and a stronger cap. Sunday should start to see the cap weaken with some moisture and modest instability building under the flat ridge. The same can be said for Monday with scattered afternoon and evening storms. Temperatures will be returning to near normal levels after our recent cooler spell. For Tuesday, the 4th of July, convective coverage may increase further with a passing shortwave to our north in strengthening westerly flow aloft. While the GFS Ensembles point toward Tuesday being more active, EC Ensembles point toward next Wednesday. Hard to say which is correct at this point but something to watch for outdoor activities on the Fourth. But given this year, wouldn't be surprised if it's rather stormy in the afternoon/evening hours. Temperatures will turn cooler again behind the front(s) late Tuesday and/or Wednesday. This will support cooler than normal temperatures lingering into next Thursday and Friday. There will still be a chance of storms each day. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1215 AM MDT Fri Jun 30 2023 Scattered thunderstorms will move out of the Denver area by 08z. MVFR ceilings will prevail through about 15z, then some improvement is expected, but Instrument approaches to KDEN will likely be needed through 18z and possibly all day Friday. Thunderstorms are expected again between 20z and 23z, with a brief period of west winds gusting to 35 knots along with heavy rain and MVFR ceilings. VFR conditions are expected by 00z. && .HYDROLOGY... Issued at 300 PM MDT Thu Jun 29 2023 Strong to severe storms will form this evening over areas that have received lots of heavy rainfall of late. This could lead to flooding in Morgan and Logan Counties specifically. Latest high resolution model runs have been keeping the heaviest rainfall out of those counties so the decision was made to not issue a Flood Watch. Showers and storms are likely again tomorrow. The areas of heaviest rain will likely be the Palmer Divide and east-central plains. Since rain is expected to avoid the areas that have received the heaviest rain of late, no highlights were needed. Some minor flooding is possible in the mentioned areas, however. For Friday, more numerous showers and thunderstorms are expected, and they will occur a couple hours earlier than normal due to the passage of an upper level disturbance. Stronger storms should organize in the foothills toward noon and then spread onto the I-25 Corridor through 2 pm, and then east across the plains 2-6 pm. Storm movement is expected to be slower, which could lead to flooding issues of flood prone areas or areas that received heavy rainfall in the last couple days. They will be efficient rain producers given warm cloud depth near 5,000 feet and precipitable water values up to 1" along the I-25 Corridor and 1.25" over the eastern plains. A Flash Flood Watch may be needed given the factors above. The flooding threat over the weekend should be very low. Sunday could see an uptick in thunderstorms over the foothills so the Cameron Peak burn area may see a limited threat by then. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Schlatter SHORT TERM...Danielson LONG TERM...Barjenbruch AVIATION...Gimmestad HYDROLOGY...Danielson/Barjenbruch
Hazardous weather outlook, Jun 29, 11:03 AM MDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Thu Jun 29 2023 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Thu Jun 29 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over and near the Front Range this afternoon, and move onto the plains in the late afternoon and evening. Some of the storms will be strong to severe and a Severe Thunderstorm Watch will likely be needed. The main threat will be along the I-25 corridor and eastward towards Akron and Sterling. The strongest storms could produce hail up to baseball ball size and wind gusts to 70 mph. A couple tornadoes are also possible. There is a flash flood threat mainly in Morgan and Logan Counties as well due to heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional scattered to numerous showers and thunderstorms are expected for Friday. The severe threat decreases as the main threat shifts south and eastward. However, storm movement will be slower, which will increase the threat for flash flooding of flood prone areas. Saturday will be drier, but an active weather pattern is expected to resume Sunday and into next week. There may be a possible lull in thunderstorm activity on Monday, but scattered afternoon and evening thunderstorms are expected for Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 PM.
In the hours before
Local storm report, Jun 29, 8:15 PM MDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
815 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Hail 6 NE Shamrock 39.95N 103.74W
06/29/2023 M1.00 inch Adams CO Public
Plowable hail with largest stones 1 inch in
diameter observed approximately 30 minutes
after storm passage.
&&
BRLocal storm report, Jun 29, 8:29 PM MDT, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
829 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flash Flood 1 WSW Manila Village 39.76N 104.53W
06/29/2023 Adams CO Fire Dept/Rescue
Highway 36 is closed due to flooding between
Watkins and Schumaker Rd. At least 6
vehicles stranded, with reports of some area
roads washed out and active water rescues in
progress.
&&
BRSpecial weather statement, Jun 30, 1:08 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
108 AM MDT Fri Jun 30 2023
COZ049-300800-
Washington County CO-
108 AM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of east central
Washington County through 200 AM MDT...
At 108 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Akron, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Otis and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3997 10321 4014 10327 4028 10279 4003 10279
TIME...MOT...LOC 0708Z 254DEG 23KT 4008 10315
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 45 min |
| Jun 29, 6:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 42 min |
| Jun 29, 6:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 47 min |
| Jun 29, 7:38 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 37 min |
| Jun 29, 7:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 44 min |
| Jun 29, 8:36 PM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Weld | 6 hr |
| Jun 29, 9:08 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jun 30, 2:29 AM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Weld | 6 hr |
| Jun 30, 9:17 AM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Weld | 27 hr |
| Jun 30, 9:35 AM MDT | Special Weather Statement | BOU | Park | 25 min |
| Jun 30, 10:03 AM MDT | Special Weather Statement | BOU | Denver | 42 min |
| Jun 30, 10:25 AM MDT | Special Weather Statement | BOU | Douglas | 50 min |
| Jun 30, 10:31 AM MDT | Areal Flood Warning | BOU | Weld | 25 hr |
| Jun 30, 10:55 AM MDT | Areal Flood Warning | BOU | Weld | 25 hr |
| Jun 30, 11:03 AM MDT | Areal Flood Advisory | BOU | Larimer | 50 min |
| Jun 30, 11:28 AM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 30, 1:01 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Jun 30, 1:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 15 min |
| Jun 30, 2:11 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
| Jun 30, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 24 min |
| Jun 30, 2:55 PM MDT | Areal Flood Advisory | BOU | Grand | 119 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.